ISSN:
 1941-4889

eISSN:
 1941-4897

All Issues

Volume 12, 2020

Volume 11, 2019

Volume 10, 2018

Volume 9, 2017

Volume 8, 2016

Volume 7, 2015

Volume 6, 2014

Volume 5, 2013

Volume 4, 2012

Volume 3, 2011

Volume 2, 2010

Volume 1, 2009

Journal of Geometric Mechanics

September 2020 , Volume 12 , Issue 3

Special Issue dedicated to James Montaldi

Select all articles

Export/Reference:

Preface to the special issue dedicated to James Montaldi
Luis C. García-Naranjo, Manuel de León and Juan Pablo Ortega
2020, 12(3): ⅰ-ⅳ doi: 10.3934/jgm.2020028 +[Abstract](189) +[HTML](73) +[PDF](2018.06KB)
Abstract:
Relative equilibria of the 3-body problem in $ \mathbb{R}^4 $
Alain Albouy and Holger R. Dullin
2020, 12(3): 323-341 doi: 10.3934/jgm.2020012 +[Abstract](660) +[HTML](378) +[PDF](1229.84KB)
Abstract:

The classical equations of the Newtonian 3-body problem do not only define the familiar 3-dimensional motions. The dimension of the motion may also be 4, and cannot be higher. We prove that in dimension 4, for three arbitrary positive masses, and for an arbitrary value (of rank 4) of the angular momentum, the energy possesses a minimum, which corresponds to a motion of relative equilibrium which is Lyapunov stable when considered as an equilibrium of the reduced problem. The nearby motions are nonsingular and bounded for all time. We also describe the full family of relative equilibria, and show that its image by the energy-momentum map presents cusps and other interesting features.

The method of averaging for Poisson connections on foliations and its applications
Misael Avendaño-Camacho, Isaac Hasse-Armengol, Eduardo Velasco-Barreras and Yury Vorobiev
2020, 12(3): 343-361 doi: 10.3934/jgm.2020015 +[Abstract](454) +[HTML](181) +[PDF](374.4KB)
Abstract:

On a Poisson foliation equipped with a canonical and cotangential action of a compact Lie group, we describe the averaging method for Poisson connections. In this context, we generalize some previous results on Hannay-Berry connections for Hamiltonian and locally Hamiltonian actions on Poisson fiber bundles. Our main application of the averaging method for connections is the construction of invariant Dirac structures parametrized by the 2-cocycles of the de Rham-Casimir complex of the Poisson foliation.

The group of symplectic birational maps of the plane and the dynamics of a family of 4D maps
Inês Cruz, Helena Mena-Matos and Esmeralda Sousa-Dias
2020, 12(3): 363-375 doi: 10.3934/jgm.2020010 +[Abstract](825) +[HTML](305) +[PDF](351.75KB)
Abstract:

We consider a family of birational maps \begin{document}$ \varphi_k $\end{document} in dimension 4, arising in the context of cluster algebras from a mutation-periodic quiver of period 2. We approach the dynamics of the family \begin{document}$ \varphi_k $\end{document} using Poisson geometry tools, namely the properties of the restrictions of the maps \begin{document}$ \varphi_k $\end{document} and their fourth iterate \begin{document}$ \varphi^{(4)}_k $\end{document} to the symplectic leaves of an appropriate Poisson manifold \begin{document}$ (\mathbb{R}^4_+, P) $\end{document}. These restricted maps are shown to belong to a group of symplectic birational maps of the plane which is isomorphic to the semidirect product \begin{document}$ SL(2, \mathbb{Z})\ltimes\mathbb{R}^2 $\end{document}. The study of these restricted maps leads to the conclusion that there are three different types of dynamical behaviour for \begin{document}$ \varphi_k $\end{document} characterized by the parameter values \begin{document}$ k = 1 $\end{document}, \begin{document}$ k = 2 $\end{document} and \begin{document}$ k\geq 3 $\end{document}.

Symmetry reduction of the 3-body problem in $ \mathbb{R}^4 $
Holger R. Dullin and Jürgen Scheurle
2020, 12(3): 377-394 doi: 10.3934/jgm.2020011 +[Abstract](588) +[HTML](310) +[PDF](473.96KB)
Abstract:

The 3-body problem in \begin{document}$ \mathbb{R}^4 $\end{document} has 24 dimensions and is invariant under translations and rotations. We do the full symplectic symmetry reduction and obtain a reduced Hamiltonian in local symplectic coordinates on a reduced phase space with 8 dimensions. The Hamiltonian depends on two parameters \begin{document}$ \mu_1 > \mu_2 \ge 0 $\end{document}, related to the conserved angular momentum. The limit \begin{document}$ \mu_2 \to 0 $\end{document} corresponds to the 3-dimensional limit. We show that the reduced Hamiltonian has three relative equilibria that are local minima and hence Lyapunov stable when \begin{document}$ \mu_2 $\end{document} is sufficiently small. This proves the existence of balls of initial conditions of full dimension that do not contain any orbits that are unbounded.

Control of locomotion systems and dynamics in relative periodic orbits
Francesco Fassò, Simone Passarella and Marta Zoppello
2020, 12(3): 395-420 doi: 10.3934/jgm.2020022 +[Abstract](244) +[HTML](115) +[PDF](763.92KB)
Abstract:

The connection between the dynamics in relative periodic orbits of vector fields with noncompact symmetry groups and periodic control for the class of control systems on Lie groups known as '(robotic) locomotion systems' is well known, and has led to the identification of (geometric) phases. We take an approach which is complementary to the existing ones, advocating the relevance——for trajectory generation in these control systems——of the qualitative properties of the dynamics in relative periodic orbits. There are two particularly important features. One is that motions in relative periodic orbits of noncompact groups can only be of two types: either they are quasi-periodic, or they leave any compact set as \begin{document}$ t\to\pm\infty $\end{document} ('drifting motions'). Moreover, in a given group, one of the two behaviours may be predominant. The second is that motions in a relative periodic orbit exhibit 'spiralling', 'meandering' behaviours, which are routinely detected in numerical integrations. Since a quantitative description of meandering behaviours for drifting motions appears to be missing, we provide it here for a class of Lie groups that includes those of interest in locomotion (semidirect products of a compact group and a normal vector space). We illustrate these ideas on some examples (a kinematic car robot, a planar swimmer).

Higher order normal modes
Giuseppe Gaeta and Sebastian Walcher
2020, 12(3): 421-434 doi: 10.3934/jgm.2020026 +[Abstract](174) +[HTML](75) +[PDF](403.94KB)
Abstract:

Normal modes are intimately related to the quadratic approximation of a potential at its hyperbolic equilibria. Here we extend the notion to the case where the Taylor expansion for the potential at a critical point starts with higher order terms, and show that such an extension shares some of the properties of standard normal modes. Some symmetric examples are considered in detail.

Some remarks about the centre of mass of two particles in spaces of constant curvature
Luis C. García-Naranjo
2020, 12(3): 435-446 doi: 10.3934/jgm.2020020 +[Abstract](259) +[HTML](124) +[PDF](595.46KB)
Abstract:

The concept of centre of mass of two particles in 2D spaces of constant Gaussian curvature is discussed by recalling the notion of "relativistic rule of lever" introduced by Galperin [6] (Comm. Math. Phys. 154 (1993), 63–84), and comparing it with two other definitions of centre of mass that arise naturally on the treatment of the 2-body problem in spaces of constant curvature: firstly as the collision point of particles that are initially at rest, and secondly as the centre of rotation of steady rotation solutions. It is shown that if the particles have distinct masses then these definitions are equivalent only if the curvature vanishes and instead lead to three different notions of centre of mass in the general case.

Characterization of toric systems via transport costs
Sonja Hohloch
2020, 12(3): 447-454 doi: 10.3934/jgm.2020027 +[Abstract](187) +[HTML](70) +[PDF](308.99KB)
Abstract:

We characterize completely integrable Hamiltonian systems inducing an effective Hamiltonian torus action as systems with zero transport costs w.r.t. the time-\begin{document}$ T $\end{document} map where \begin{document}$ T\in \mathbb{R}^n $\end{document} is the period of the acting \begin{document}$ n $\end{document}-torus.

Angular momentum coupling, Dirac oscillators, and quantum band rearrangements in the presence of momentum reversal symmetries
Toshihiro Iwai, Dmitrií A. Sadovskií and Boris I. Zhilinskií
2020, 12(3): 455-505 doi: 10.3934/jgm.2020021 +[Abstract](278) +[HTML](131) +[PDF](740.58KB)
Abstract:

We investigate the elementary rearrangements of energy bands in slow-fast one-parameter families of systems whose fast subsystem possesses a half-integer spin. Beginning with a simple case without any time-reversal symmetries, we analyze and compare increasingly sophisticated model Hamiltonians with these symmetries. The models are inspired by the time-reversal modification of the Berry phase setup which uses a family of quadratic spin-quadrupole Hamiltonians of Mead [Phys. Rev. Lett. 59, 161–164 (1987)] and Avron et al [Commun. Math. Phys. 124(4), 595–627 (1989)]. An explicit correspondence between the typical quantum energy level patterns in the energy band rearrangements of the finite particle systems with compact slow phase space and those of the Dirac oscillator is found in the limit of linearization near the conical degeneracy point of the semi-quantum eigenvalues.

Getting into the vortex: On the contributions of james montaldi
Jair Koiller
2020, 12(3): 507-523 doi: 10.3934/jgm.2020018 +[Abstract](197) +[HTML](92) +[PDF](1542.0KB)
Abstract:

James Montaldi's expertises span many areas on pure and applied mathematics. I will discuss here just one, his contributions to the motion of point vortices, specially the role of symmetries in the bifurcations and stability of equilibrium configurations in surfaces of constant curvature. This approach leads, for instance, to a very elegant proof of a classical result, the nonlinear stability of Thompson's regular heptagon in the plane. Here the plane appears "in passing", just as the transition between positive and negative curvatures.

Continuous singularities in hamiltonian relative equilibria with abelian momentum isotropy
Miguel Rodríguez-Olmos
2020, 12(3): 525-540 doi: 10.3934/jgm.2020019 +[Abstract](247) +[HTML](129) +[PDF](339.64KB)
Abstract:

We survey several aspects of the qualitative dynamics around Hamiltonian relative equilibria. We pay special attention to the role of continuous singularities and its effect in their stability, persistence and bifurcations. Our approach is semi-global using extensively the Hamiltonian tube of Marle, Guillemin and Sternberg.

A summary on symmetries and conserved quantities of autonomous Hamiltonian systems
Narciso Román-Roy
2020, 12(3): 541-551 doi: 10.3934/jgm.2020009 +[Abstract](581) +[HTML](319) +[PDF](349.98KB)
Abstract:

A complete geometric classification of symmetries of autonomous Hamiltonian systems is established; explaining how to obtain their associated conserved quantities in all cases. In particular, first we review well-known results and properties about the symmetries of the Hamiltonian and of the symplectic form and then some new kinds of non-symplectic symmetries and their conserved quantities are introduced and studied.

2019  Impact Factor: 0.649

Referees

Librarians

Email Alert

[Back to Top]